Transversals in generalized Latin squares

János Barát, Zoltán Lóránt Nagy


We are seeking a sufficient condition that forces a transversal in a generalized Latin square. A generalized Latin square of order n is equivalent to a proper edge-coloring of Kn, n. A transversal corresponds to a multicolored perfect matching. Akbari and Alipour defined l(n) as the least integer such that every properly edge-colored Kn, n, which contains at least l(n) different colors, admits a multicolored perfect matching. They conjectured that l(n) ≤ n2/2 if n is large enough. In this note we prove that l(n) is bounded from above by 0.75n2 if n > 1. We point out a connection to anti-Ramsey problems. We propose a conjecture related to a well-known result by Woolbright and Fu, that every proper edge-coloring of K2n admits a multicolored 1-factor.


Latin squares, transversals, anti-Ramsey problems, Lovász local lemma

Full Text:



ISSN: 1855-3974

Issues from Vol 6, No 1 onward are partially supported by the Slovenian Research Agency from the Call for co-financing of scientific periodical publications